Alert archive / Arkansas / Flash Flood Warnings in 2024
Flash Flood Warning 4, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 9, 2024, 2:12 AM CDT for Crittenden County, Arkansas; Shelby County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2024, 2:12 AM CDT (07:12 UTC)
- Expired
- May 9, 2024, 5:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crittenden County, AR, Shelby County, TN
The radar
The Memphis radar (KNQA), 23 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 7.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3301 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 13.7
The text
As transmitted.
827
WGUS54 KMEG 090712
FFWMEG
ARC035-TNC157-091015-
/O.NEW.KMEG.FF.W.0004.240509T0712Z-240509T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
212 AM CDT Thu May 9 2024
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
East Central Crittenden County in eastern Arkansas...
Shelby County in Tennessee...
* Until 515 AM CDT.
* At 212 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Bartlett, Collierville, Germantown, West Memphis, Marion,
Millington, Cordova, Meeman Shelby Forest State Park, T O Fuller
State Park, Memphis, Lakeland, Arlington, Crawfordsville,
Edmondson, Sunset, Jericho, Frayser, Midtown Memphis, Downtown
Memphis and Southeast Memphis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3513 9032 3524 9032 3531 9014 3535 9001
3537 8989 3539 8976 3537 8964 3500 8964
3500 9031 3502 9032
FLASH FLOOD...RADAR INDICATED
$$
SJM2 follow-up statements
604
WGUS74 KMEG 090857
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
357 AM CDT Thu May 9 2024
ARC035-TNC157-091015-
/O.CON.KMEG.FF.W.0004.000000T0000Z-240509T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crittenden AR-Shelby TN-
357 AM CDT Thu May 9 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM CDT EARLY THIS
MORNING FOR EAST CENTRAL CRITTENDEN AND SHELBY COUNTIES...
At 357 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 2 inches of rain have
fallen. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Bartlett, Collierville, Germantown, West Memphis, Marion,
Millington, Cordova, Meeman Shelby Forest State Park, T O Fuller
State Park, Memphis, Lakeland, Arlington, Crawfordsville,
Edmondson, Sunset, Jericho, Frayser, Midtown Memphis, Downtown
Memphis and Southeast Memphis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3513 9032 3524 9032 3531 9014 3535 9001
3537 8989 3539 8976 3537 8964 3500 8964
3500 9031 3502 9032
FLASH FLOOD...RADAR INDICATED
$$
SJM051
WGUS74 KMEG 091007
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
507 AM CDT Thu May 9 2024
ARC035-TNC157-091017-
/O.EXP.KMEG.FF.W.0004.000000T0000Z-240509T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crittenden AR-Shelby TN-
507 AM CDT Thu May 9 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 515 AM CDT EARLY THIS MORNING
FOR EAST CENTRAL CRITTENDEN AND SHELBY COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3513 9032 3524 9032 3531 9014 3535 9001
3537 8989 3539 8976 3537 8964 3500 8964
3500 9031 3502 9032
$$
SJMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 8, 11:40 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 8, 11:40 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1140 PM CDT Wed May 8 2024 ...New AVIATION... .SYNOPSIS... Issued at 247 PM CDT Wed May 8 2024 Showers and thunderstorms will increase and intensify tonight under a Moderate Risk for severe weather. Destructive winds, very large hail, tornadoes, and heavy rainfall are all possible. The main line window of severe weather is from 7 PM tonight to 6 AM tomorrow morning. After the line exits the region, most of the region will see dry conditions. North Mississippi may see a shower or thunderstorm tomorrow afternoon associated with a upper level disturbance, but a beautiful and dry weekend is in store. Our next chance of widespread showers and thunderstorms will come early next week. && .DISCUSSION... (This evening through next Tuesday) Issued at 247 PM CDT Wed May 8 2024 Convection has started to fire up across West Tennessee as of 2 PM. Pinched in the warm sector of two boundaries is the Mid-South which has allowed convection to initiate. Showers and thunderstorms will become more widespread and increase in intensity this evening ahead of a strong cold front. Strong upper level divergence with a primed environment will allow convection to intensify later tonight. Mesoanalysis from the RAP shows plentiful CAPE values 3000-4000 J/kg, lapse rates around 7 C/km that will continue to steepen, 40-50 kts of effective shear, and curvature to hodographs. The threats for tonight's severe weather threat include destructive winds of 80+mph, quick spin up tornadoes that could be strong, and significant hail of 2" or greater. Most likely timing for the main line arrival is as early as 6 PM in northeast Arkansas, the Missouri Bootheel, and northwest Tennessee. The main severe weather window for the entire Mid-South is 7 PM to 6 AM Thursday. Once the sun sets, the LLJ will begin to intensify and quickly push the line on a south/southeast track across northwest Alabama and northern Mississippi. A Flood Watch is in effect for the northeast corner of our CWA in West Tennessee (Benton, Carroll, Weakley, and Henry counties) as this area has higher probabilities (40-50%) of receiving 2 or more inches of rain tonight. Elsewhere, generally 1.5-2" is forecast through tomorrow morning. Locally higher amounts are possible in any intense updrafts. As storms have begun to fire up as mentioned above, be sure to secure loose outdoor items, prepare for power outages, and have your safe place ready to shelter in when a warning is issued. It is not safe to be in a manufactured home this evening. Please reach out to friends, family, neighbors, or local city/county officials to locate your nearest storm shelter or stay with a friend for a safe space. The line of storms should clear the area by 7 AM at the latest Thursday morning. Another upper level disturbance from the Gulf Region may bring some showers and thunderstorms Thursday afternoon and evening, mainly along and south of Interstate 40. Some thunderstorms may be strong to severe. On the brighter side, the weekend looks beautiful with dry and seasonable temperatures in the 70s. Temperatures and dewpoints will be on a slow rise as return flow settles in ahead of our next system. Widespread showers and thunderstorms will return Monday afternoon into Tuesday. Currently, no severe weather is anticipated with this system. DNM && .AVIATION... (06Z TAFS) Issued at 1137 PM CDT Wed May 8 2024 A line of strong to severe thunderstorms is still expected to sweep across all TAF sites tonight. Prevailing wind will remain southerly around 10kt. Thunderstorm winds may be significantly higher, around 25kt with gusts to 35 kts. VFR conditions return tomorrow with west to northwest wind 5-10kts. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...Flood Watch until 7 AM CDT Thursday for TNZ003-004-021-022. && PUBLIC FORECAST...DNM AVIATION...JDS
In the hours before
Local storm report, May 9, 12:40 AM CDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1240 AM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM Tstm Wnd Dmg Caruthersville 36.18N 89.67W
05/08/2024 Pemiscot MO Law Enforcement
Trees and power lines down across
Caruthersville.
&&
MJLocal storm report, May 9, 12:57 AM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1257 AM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 AM Tstm Wnd Dmg Sharon 36.23N 88.83W
05/09/2024 Weakley TN Fire Dept/Rescue
Trees down in Sharon.
&&
MJLocal storm report, May 9, 12:58 AM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1258 AM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM Tstm Wnd Gst 2 NE Millington 35.35N 89.87W
05/09/2024 M59 MPH Shelby TN AWOS
AWOS station KNQA Millington.
&&
MJLocal storm report, May 9, 1:00 AM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
100 AM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM Tstm Wnd Dmg Martin 36.35N 88.85W
05/09/2024 Weakley TN Emergency Mngr
Tree down on Highway 431.
&&
MJSpecial weather statement, May 9, 1:46 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
146 AM CDT Thu May 9 2024
TNZ053-089-090-090730-
Hardeman TN-Fayette TN-Chester TN-
146 AM CDT Thu May 9 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN FAYETTE...HARDEMAN
AND SOUTHWESTERN CHESTER COUNTIES THROUGH 230 AM CDT...
At 146 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Whiteville to near Slayden. Movement was
east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bolivar, Whiteville, Silerton, Lagrange, Middleton, Toone, Grand
Junction, Hornsby, La Grange, Hickory Valley, Saulsbury, Rogers
Springs, Pine Top, Lisbon, Middleburg, Lacy, Hebron, Pattersonville,
Van Buren, and Forty Five.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 300 AM CDT for west
Tennessee.
&&
LAT...LON 3500 8891 3500 8939 3536 8919 3536 8872
TIME...MOT...LOC 0646Z 267DEG 31KT 3532 8919 3502 8939
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CJCLocal storm report, May 9, 1:58 AM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
158 AM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM Tstm Wnd Dmg Martin 36.34N 88.85W
05/09/2024 Weakley TN Fire Dept/Rescue
Large tree and powerlines down in Fonville
Street. Large tree blocking Jackson Street.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:57 PM CDT | Special Weather Statement | MEG | Clay | 33 min |
| May 8, 10:34 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene | 41 min |
| May 8, 11:44 PM CDT | Special Weather Statement | MEG | Cross | 31 min |
| May 8, 11:49 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Cross, St. Francis | 41 min |
| May 8, 11:49 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Craighead, Greene | 23 min |
| May 9, 12:15 AM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Cross, Mississippi, Poinsett, St. Francis | 45 min |
| May 9, 12:19 AM CDT | Severe Thunderstorm Warning | MEG | Craighead, Mississippi, Poinsett | 41 min |
| May 9, 12:29 AM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Cross, St. Francis | 46 min |
| May 9, 12:29 AM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 46 min |
| May 9, 12:46 AM CDT | Areal Flood Advisory | MEG | Crittenden | 3 hr |
| May 9, 12:46 AM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Mississippi | 44 min |
| May 9, 3:08 AM CDT | Special Weather Statement | MEG | St. Francis | 37 min |
| May 9, 3:13 AM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Lee, St. Francis | 47 min |
| May 9, 3:26 AM CDT | Areal Flood Advisory | MEG | Crittenden, Cross, St. Francis | 18 min |
| May 9, 3:43 AM CDT | Flash Flood Warning | MEG | Crittenden, Cross, St. Francis | 3 hr |
| May 9, 3:44 AM CDT | Severe Thunderstorm Warning | MEG | Crittenden, St. Francis | 46 min |
| May 9, 3:58 AM CDT | Special Weather Statement | MEG | Lee | 32 min |
| May 9, 11:43 AM CDT | River Flood Advisory | MEG | Mississippi | 10 days |
| May 9, 11:44 AM CDT | River Flood Advisory | MEG | Mississippi | 12 days |
| May 8, 11:53 PM CDT | Severe Thunderstorm Warning | MEG | Lake, Obion, Weakley | 52 min |
| May 9, 12:30 AM CDT | Severe Thunderstorm Warning | MEG | Henry, Obion, Weakley | 30 min |
| May 9, 12:37 AM CDT | Severe Thunderstorm Warning | MEG | Haywood, Lauderdale, Madison, Tipton | 38 min |
| May 9, 12:54 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Gibson, Henry, Weakley | 51 min |
| May 9, 12:55 AM CDT | Severe Thunderstorm Warning | MEG | Henry | 15 min |
| May 9, 1:06 AM CDT | Severe Thunderstorm Warning | MEG | Crockett, Fayette, Hardeman, Haywood, Lauderdale, Shelby and 1 more | 39 min |
| May 9, 1:26 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Decatur, Henderson, Madison | 49 min |
| May 9, 1:46 AM CDT | Special Weather Statement | MEG | Hardeman | 44 min |
| May 9, 2:25 AM CDT | Special Weather Statement | MEG | Chester, Decatur, Hardin, McNairy | 35 min |
| May 9, 4:24 AM CDT | Special Weather Statement | MEG | Fayette | 36 min |
| May 9, 4:40 AM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 50 min |
Nearby
Flash Flood Warnings in Arkansas, 2024Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.